Thunderstorm Wind, Hartley
- When
- June 20, 4:37 PM CST
- Where
- Hartley County, (Dht)dalhart Muni Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.017, -102.550
and flooding rains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed during the early evening hours across the western and central sections of the Texas panhandle producing damaging winds...hail...and flooding rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 1:30 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT FRI JUN 20 2003 ANOTHER CROP OF TSTMS LIGHTING UP OVER ERN NM IN ASSOCIATION WITH THE NEXT SHORTWAVE TROF. SPC ALREADY HAS A SVR TSTM WATCH OUT FOR THAT PART OF THE STATE. EXPECT THESE THUNDERSTORMS TO CONTINUE MOVG NNEWD INTO THE PNHDLS LATE THIS AFTN AND TNGT. WILL REVERT TO AREAL QUALIFIERS FOR TNGT AND RAISE POPS A BIT WITH A TREND TOWARDS HIGHEST VALUES OVER WRN ZNS. WILL ALSO RETAIN MENTION OF SVR. FOR SAT...SOME SORT OF SFC TROF OR PSEUDO DRYLINE TO SLIDE EWD AND MAKE IT ABOUT HALF OR TWO THIRDS OF THE WAY THRU FCST AREA. ENUF CONVERGENCE ALONG THIS FEATURE WARRANTS LOW POP VALUES ERN ZNS SAT AFTN AND EVENING. HOWEVER...A LAYER OF WARM AIR ALOFT SHOULD OVERSPREAD THE REGION THANKS TO MORE W AND SW FLOW...WHICH WILL MAKE IT TOUGHER FOR STORMS TO FORM. FROM SUN THRU MIDDLE OF NEXT WEEK A BROAD WESTERN US TROF WILL DOMINATE WITH A FLAT RIDGE S OF FCST AREA. THIS WILL RESULT IN TEMPS COMPARABLE TO EARLY SUMMER ALONG WITH LITTLE PROSPECTS FOR PRECIP. SHORT AND MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH THIS SCENARIO AND ARE ACCEPTED. AFTER WED THOUGH THE MEDIUM RANGE MODELS DIVERGE ON EXTENT OF WRN TROF. IT DOES APPEAR A WEAK SFC TROF OR COLD FRONT MAY SLIDE SEWD INTO THE AREA AROUND THU WITH A MINOR SETBACK IN TEMPS FORESEEN. IN ADDITION...THIS FRONT OR BOUNDARY MAY SERVE AS A FOCUSING MECHANISM FOR TSTMS...AND HAVE LEFT LOW POPS IN FOR THU... THEN EXTENDED THEM INTO THU NIGHT AND FRI. OVERALL...PREVIOUS PCKG IN DECENT SHAPE AND HAVE RETAINED ITS INTEGRITY. PRELIM VALUES FOLLOW. FCSTID = 02 AMARILLO 61 92 64 94 / 40 10 10 00 BEAVER 62 93 65 95 / 40 20 20 00 BOISE CITY 59 90 61 92 / 50 10 00 00 BORGER 61 92 64 94 / 40 10 10 00 BOYS RANCH 59 91 62 93 / 40 10 00 00 CANYON 61 92 64 94 / 40 10 00 00 CLARENDON 65 93 69 95 / 40 20 20 00 DALHART 59 90 61 92 / 50 10 00 00 GUYMON 61 92 63 94 / 40 10 10 00 HEREFORD 61 92 63 94 / 40 10 00 00 LIPSCOMB 65 92 68 94 / 40 20 20 00 PAMPA 64 92 67 94 / 40 20 10 00 SHAMROCK 67 93 71 95 / 40 20 20 00 WELLINGTON 67 93 72 95 / 40 30 20 00 .AMA... TX...NONE. OK...NONE. ANDRADE
OKZ001>003-TXZ001>020-211115- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS LATER THIS AFTERNOON AND DURING THE EVENING HOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... ON SATURDAY AFTERNOON AND EVENING...THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE EASTERN HALF OF THE PANHANDLES. SOME OF THE STORMS MIGHT APPROACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SLATTERY
The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
3 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.
Numerous tree limbs were reported blown down in the town of Channing.
A metal barn was reported destroyed and a cotton stripper was lifted and tossed by the high winds.
Two cars were submerged in underpass but occupants escaped safely. Major street flooding reported across central and eastern Amarillo.
Major street flooding reported across central and southern Amarillo with some streets impassable.
Low water crossings reported impassable due to two to three feet of fast moving water at Palo Duro Canyon State Park. The low water crossings were barricaded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365952, 5365953, 5365954, 5365955, 5367605, 5365956, 5365957, 5365958.